Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
138 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What are the side effects of Tramadol?

My family doctor put me on Tramadol for pain in head and neck due to an old whiplash injury. It worked great. I really liked that I stayed clear headed. Then his nurse practitioner decided to lower my Tramadol. I was taking 50mg 240 per month. So she cut the Tramadol to 160 a month by adding Gabapentin. 300mg 4 X per day. I didn t like that the Gabapentin made me foggy headed and forgetful. But I dealt with it. Every six months I was given a follow up appointment. Every six months I complained about the Gabapentin. My family Dr. of thirty-five years was retiring. His nurse prac. just continued the same RX s then added Meloxicam 15mg 1 a day, an also Cyclobenzaprine 10mg 1 @ night. With that I was able to lower the Gabapentin to 2 a day. Then I was accepted for Medicaid. I had to say goodbye to my family doc office as they did not accept Medicaid. Now my new pcp don t want to prescribe me anything. So I go see a Neurologist and he don t want me on pain killers but Gabapentin is ok and for headaches he prescribed Topiramate. At 56 the two pages of side effects scare me. I started the Tramadol in late 2009. What is the big deal about Tramadol. I had no known side effects. When I was forced off them I sufferered no withdraw symptoms. Just all the pain returned. I tried to stop the Gabapentin. I had 13 side effects. My feet burned, diarirha, bad bad heartburn on, and on. What s the big bad dealabout Tramadol? Why won t the doctors lesion to me about why I don t want Gabapatin and Topiramate. What should I do? ?
Thu, 3 Apr 2014
Report Abuse
Internal Medicine Specialist 's  Response
hi,
I feel sorry for your trouble. It is good to see that you tolerated tramadol well. To be honest, it is one of the safest drugs available for pain, but the concern that it is an opiate drug which has a tendency to abuse, often scares us (many doctors) to force their patients out of it after sometime.
In your case, you took shockingly high doses initially, yet could negotiate well. It should have tapered much earlier and brought to least, yet effective dose say 100 mg/day. Gabapentin or topi are not absolutely safer alternatives to tramadol, and have their side effects too.
In my opinion, you should get the drug you want to keep you out of pain, keeping aside minor side effects. But as your doctor is the best person to judge you, he may take a while before a suitable alternative is sought.
All the best.
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Recent questions on Tramadol


What are the side effects of Tramadol?

hi, I feel sorry for your trouble. It is good to see that you tolerated tramadol well. To be honest, it is one of the safest drugs available for pain, but the concern that it is an opiate drug which has a tendency to abuse, often scares us (many doctors) to force their patients out of it after sometime. In your case, you took shockingly high doses initially, yet could negotiate well. It should have tapered much earlier and brought to least, yet effective dose say 100 mg/day. Gabapentin or topi are not absolutely safer alternatives to tramadol, and have their side effects too. In my opinion, you should get the drug you want to keep you out of pain, keeping aside minor side effects. But as your doctor is the best person to judge you, he may take a while before a suitable alternative is sought. All the best.